Arizona, 2021Flash Flood in Arizona, July 2, 2021
July 2, 2021 · NWS PSR · 1 event in 1 county or zone
Thunderstorms developed across southeast Arizona in the afternoon, with strong cells pulsing up over terrain features and outflow boundaries. With precipitable water values near record levels for early-July and very slow steering flow, storms were capable of producing very heavy rain over the same areas, with rain rates around 1-2 inches per hour, resulting in localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across southeast Arizona in the afternoon, with strong cells pulsing up over terrain features and outflow boundaries. With precipitable water values near record levels for early-July and very slow steering flow, storms were capable of producing very heavy rain over the same areas, with rain rates around 1-2 inches per hour, resulting in localized flash flooding. Heavy rain from strong storms that developed over Pinal Peak experienced enhanced runoff due to the recent Telegraph burn scar. Runoff from these storms collected in the many dry washes with flow over forest service roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 2, 4:20 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 2, 4:20 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
420 PM MST Fri Jul 2 2021
.UPDATE...
Updated Aviation
&&
.SYNOPSIS...
Daily chances for showers and thunderstorms will exist through
this weekend with decreasing chances by Monday through the middle
of next week. Storms will be common over the higher terrain and
more isolated on the lower elevations. Gusty winds with localized
blowing dust and localized heavy rainfall capable of producing
flash flooding will be the main impacts. Although a general drying
and warming trend with above normal temperatures is expected next
week across most of the region, isolated storm chances are likely
to persist over the eastern Arizona high terrain.
&&
.DISCUSSION...
Skies have generally cleared across south central Arizona this
afternoon, with isolated strong to severe thunderstorms developing
over SE Pinal County. Additional thunderstorms that developed
earlier over the White Mountains have pushed into eastern Gila
County this afternoon. These thunderstorms have developed west of
a very pronounced inverted trough over Chihuahua that will
continue moving west-northwest around the elongated subtropical
ridge axis stretching from the Four Corners into west Texas. This
is providing mid-to-upper level dynamic support in the form of
differential vorticity advection, with ample low-level moisture as
dewpoints across the region are generally in the 60s. Area
soundings and mesoanalysis therefore show a very moist environment
with PWATs in the 1.6-1.8" range across the lower deserts,
resulting in a deep layer of CAPE over SE Arizona where values
are likely in the 1500-2500 J/kg range. Further north into south
central Arizona, CINH is eroding, with lower CAPE values albeit
still in the 1000-1500 J/kg range. DCAPE values are lower than
they have been earlier in the week, generally below 1000 J/kg.
Based on the environmental analysis above, the main threat for
this afternoon and evening is localized heavy rainfall capable of
producing flash flooding, particularly over wildfire burn scars.
Hi-res models have been very consistent in showing scattered
thunderstorms over southeast Arizona and the higher terrain of
southern Gila County, where we expect 0.5-1.0" per hour rain
rates with very localized 1-2"+ heavy downpours. Damaging wind
gusts up to 60 mph will be possible within wet microbursts, with
gusty easterly and/or southeasterly outflow 30-40 mph outflow
winds likely late this afternoon into the early evening hours for
the lower deserts including Phoenix. Although blowing dust will be
possible with the strongest storms, the more moist boundary layer
makes the chances of a dust storm less likely today unless we get
very organized outflows over Pinal County. Therefore, we decided
to not issue a Blowing Dust Advisory for this afternoon and
evening in coordination with NWS Tucson. However, if the steering
flow becomes more southeasterly than easterly with an organized
outflow, areas of blowing dust or a dust storm could be possible.
The most likely scenario for the Phoenix metro over the next 3-6
hours is an easterly outflow moving into the city (50-70% chance
of 35+ mph winds) that may trigger thunderstorms for eastern
portions of the Valley. If this occurs, additional convective
development could occur over central and western portions of the
metro, though hi-res models currently are leaning against this
scenario despite a favorable convective environment. Thus, for now
our forecast has a 20-30% chance of thunderstorms for eastern
portions of the metro and 10-20% chance for western portions. We
are also seeing much less convective development over Yavapai and
northern Gila Counties than we saw yesterday, particularly closer
to Payson which may be a bit worked over from last night's
persistent storms. Thus, an outflow moving southwest into the
Valley is less likely than previously thought, which might make
outflow boundary collisions that may be needed to get additional
convective development over Phoenix less likely. However, even if
storms do not develop early this evening, they are possible during
the overnight hours as the easterly wave progresses closer to the
region to provide even more dynamical support.
Hi-res models suggest that scattered showers and thunderstorms
are more likely north-northeast of the Phoenix metro tomorrow,
perhaps in association with the vort max from the westerly wave
that should be over northern Sonora tomorrow. Thunderstorms are
also expected east and southeast of the metro as well. With the
ridge possibly becoming a bit more consolidated over the Four
Corners tomorrow, we may have northeasterly steering flow just to
the south of the Phoenix metro with southeasterly steering flow
just to the south, which could push outflows into the metro from
both directions. Therefore, thunderstorm chances are a bit higher
for the Phoenix metro tomorrow due to potential for outflow
boundary collisions, with similar chances over the higher terrain
of north and east of Phoenix. Localized heavy rainfall and
downburst winds will once again be the greatest threats, though
blowing dust will still be possible. Moisture levels should be
similar to today if not slightly higher as well. Of course, any
stabilization from convection today or lack thereof could also
increase or decrease our chances for thunderstorms tomorrow.
Models are then in fairly good agreement for significant drying
to take place by Sunday or Monday from west to east. This should
be due to a shift in the upper level ridge farther to the south
across Arizona and a shift to westerly flow in the mid levels.
Storm chances on Sunday are likely to even more limited across
southwest Arizona, but sufficient moisture is likely to still be
in place for scattered storms across south- central Arizona. The
extent of showers and storms on Sunday may again be limited to
areas where heating is maximized as lingering cloud cover is still
likely. The drying is likely to be in full force on Monday with
forecast soundings showing a strong capping inversion developing
across the lower deserts. Storm chances for Monday, Tuesday, and
possibly even Wednesday should be limited and largely confined to
the Arizona high terrain. Partial drying of the boundary layer
early next week should lower afternoon surface dew points into
the 40s, allowing more efficient heating to take place. Despite
the drier conditions and forecast H5 heights increasing to
592-595dm, NBM guidance mostly shows high temperatures topping out
in a 110-115 deg F range for the western deserts to 108-112 deg F
in the Phoenix area for the first half of next week. Would not be
surprised if temperatures trended a bit warmer for next week.
&&
.AVIATION...Updated at 2320Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Thunderstorms with gusty outflow winds were approaching Phoenix this
afternoon. NBM output shows about a 30% chance of storms hitting any
site tonight with HREF output indicating better than a 50% chance of
wind gusts 30kt or greater (better than 70% chance at KIWA). HREF
timing shows the best timing for winds moving across the city
between 01-05Z. Only a brief mention of BLDU was included in these
TAFs. Erratic winds are possible after the outflow before becoming
east overnight. NBM has 20% chances of storms during the day
Saturday, but have held off prob30 mention for KPHX until the late
afternoon. Model output shows cigs mostly between 10K and 15K ft
AGL.
Southeast California/Southwest Arizona including KIPL and KBLH:
Cloud decks between 10K and 15K ft AGL can be expected through the
period with winds between southeast and southwest. Wind speeds will
mostly be around 10kt with some gusts 15kt or so. Model output shows
storm chances less than 15%.
&&
.FIRE WEATHER...
Monday through Friday:
High pressure is expected to become centered over northern Arizona
or the Four Corners by Monday, with moisture gradually decreasing
over through the first half of the week. Chances for storms by
Monday will mainly be relegated to the higher terrain of eastern
Arizona. A return of deeper moisture looks possible late next week
with storm chances potentially increasing and expanding westward
across Arizona. Temperatures for the bulk of the period will run a
few to several degrees above normal. Min RH values will drop into
the 10-15% range over southeast California and southwest Arizona
and 15-25% range over south central Arizona with the highest
values over the higher terrain north and east of Phoenix. Max RHs
will recover into the 30-45% range for most locations. Apart from
thunderstorms, wind patterns will follow diurnal patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Hopper/Kuhlman
AVIATION...18
FIRE WEATHER...Hopper/Kuhlman
In the hours before
Special weather statement, Jul 2, 4:12 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
412 PM MST Fri Jul 2 2021
AZZ558-561-022345-
Dripping Springs AZ-Pinal/Superstition Mountains AZ-
412 PM MST Fri Jul 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 445
PM MST...
At 412 PM MST, Doppler radar was tracking a strong thunderstorm over
Christmas, moving west at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hayden and Christmas.
This includes the following highways...
AZ Route 77 between mile markers 135 and 141, near mile marker 143,
and between mile markers 146 and 154.
AZ Route 177 between mile markers 137 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3311 11068 3308 11070 3308 11071 3307 11073
3304 11072 3299 11077 3299 11079 3317 11090
3313 11064
TIME...MOT...LOC 2312Z 094DEG 12KT 3306 11070
SDBSpecial weather statement, Jul 2, 4:50 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
450 PM MST Fri Jul 2 2021
AZZ558-562-030015-
Globe/Miami AZ-Pinal/Superstition Mountains AZ-
450 PM MST Fri Jul 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 515
PM MST...
At 450 PM MST, Doppler radar was tracking a strong thunderstorm near
Miami, or 7 miles southwest of Globe, moving west at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Globe, Miami, Central Heights-Midland City, Top-Of-The-World,
Claypool and Inspiration.
This includes US Highway 60 between mile markers 238 and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3325 11078 3321 11087 3322 11094 3324 11094
3323 11097 3324 11101 3343 11095 3338 11075
TIME...MOT...LOC 2350Z 099DEG 5KT 3331 11086
SDBSpecial weather statement, Jul 2, 5:12 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
512 PM MST Fri Jul 2 2021
AZZ552-555-558-561-030100-
Apache Junction/Gold Canyon AZ-Dripping Springs AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
512 PM MST Fri Jul 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 600
PM MST...
At 511 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Top-Of-The-World, or 9 miles east of Superior, moving
west at 15 mph.
Winds in excess of 40 mph along with blowing dust and reduced
visibilities below 5 miles will be possible with this storm.
Locations impacted include...
Superior, Boyce Thompson Arboretum and Top-Of-The-World.
This includes the following highways...
US Highway 60 between mile markers 219 and 239.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3312 11086 3324 11095 3305 11123 3312 11125
3339 11122 3336 11085 3312 11084
TIME...MOT...LOC 0011Z 094DEG 11KT 3324 11096
SDBFlash Flood, Gila
- When
- July 2, 5:40 PM MST to 6:40 PM MST
- Where
- Gila County, 6.86 mi S of Miami to 6.55 mi S of Miami
- Cause
- Heavy Rain / Burn Area
- Reported by
- Park/Forest Service
- Coordinates
- 33.301, -110.863
A Tonto National Forest service member shared photos from a forest service road near Pinal Peak showing evidence of a flash flood with debris across the road, including boulders/rocks and tree branches strewn across the road. In coordination with the WFO Phoenix Senior Service Hydrologist, it would have taken at least 6 inches of flowing water to move the debris in the photos. There were no reports of damage or injuries.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arizona, July 2, 20212 injured · $110,000 · 61 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 2, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 2, 2021$60,000 · 3 events
- Flash Flood in New Mexico, July 2, 2021$50,000 · 1 event
- Hail and Damaging Winds in New York, July 2, 2021$25,000 · 1.25 in hail · 3 events
- Flash Flooding and Heavy Rain in Louisiana, July 2 to 3, 20218 events
- Flash Flooding in New York, July 2, 20215 events
- Flash Flooding in New Jersey, July 2, 20215 events
- Damaging Winds in New Jersey, July 2, 202150 kt wind · 5 events
- Flash Flooding and Hail in Texas, July 2 to 3, 2021$5,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 2, 2021$1,000 · 1.25 in hail · 3 events
- Damaging Winds in Pennsylvania, July 2, 202150 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972473.